The Safety Net
Common Medical Etiologies For Behavior Changes
Keerie Seeger, MD
Acute changes in behavior can reflect discomfort such as fever, urinary tract infection, constipation, sinusitis, otitis media and headaches. Because expression of pain is difficult for some people with developmental disabilities even fractures, cellulitis, and trauma related injuries may be missed. It is important to remove clothing and systematically check for etiologies. History from accompanying family or staff may be helpful if there have been changes in routine such as new incontinence or new self injurious behavior.
Silent etiologies of behavior changes include diseases such as gastroesophageal reflux disease (GERD). This is more common in the DD population with an IQ less than 50. A recent study showed that the incidence of GERD leading to Barrette’s esophagitis and even to esophageal cancer is many times that expected in a non disabled population. Neurological injuries causing the mental retardation, spasticity or contractures which necessitate unusual positions while eating (or feeding), and psychotropic medication all contribute. Aggressive treatment for GERD is warranted starting with H2 inhibitors and even the consideration of surgery if medications do not adequately relieve symptoms.
Endocrine disorders also need to be considered. The life long incidence of thyroid disease in people with Down syndrome is 30-35%. Current recommendations are for screening with a TSH yearly. Diabetic screening is also warranted.
Hepatitis B and C screening (and hepatitis B immunization) are important - many individuals have had surgical procedures and possible blood transfusions during their childhood and people with developmental disabilities also have a higher incidence of being sexually abused.
Although rare in the general population vitamin deficiencies (ex. thiamine (B1), B12, B6) must be considered in a DD population (inadequate diet, medications, and anatomic abnormalities) - especially because of the treatable and reversible consequences.
Review of patient’s medication is important because of drug-drug interactions. Often people with developmental are on multiple medications and may be more sensitive to side effects.